Meyer BI, Berry DE, Cribbs BE, et al. Outcomes of Infectious Endophthalmitis in Patients with Systemic Antibiotic Allergies to Penicillins, Cephalosporins, or Vancomycin. Ophthalmol Retina 2021 Sep;5(9):901-909
Infectious endophthalmitis is a rare but potentially visually devastating issue that requires prompt diagnosis and treatment, typically with intravitreal vancomycin and ceftazidime. In the United States, up to 10% of the general population has a reported penicillin (PCN) allergy, though most “allergies” are actually drug intolerances, with only 1% of the population experiencing IgE-related allergic reactions. Despite low cross-reactivity between PCN and later-generation cephalosporins (<2%), some providers alter their intravitreal antibiotic choice for endophthalmitis because of concern for allergic reactions, opting for drugs like amikacin over ceftazidime, in spite of potential retinal toxicity, including macular infarction.
The authors of this study evaluated the management strategies of infectious endophthalmitis in the setting of self-reported systemic antibiotic allergies and the association with adverse reactions after standard intravitreal antibiotic administration. This retrospective study identified 483 endophthalmitis patients treated at Emory Eye Center from 2005-2019, of which 76 cases involved a patient who (15.7%) had reported an allergy to PCN or cephalosporin; 65 cases with available medical records were ultimately included in the study.
The most common causes of endophthalmitis were cataract extraction surgery (n = 23, 35.4%) and intravitreal injection (n = 11, 16.9%). At initial visit, 34/65 (52.3%) received a vitreous tap and 29/65 (44.6%) received an aqueous tap. An organism was identified in 52.9% of initial vitreous taps and 20.7% of aqueous specimens. PPV was used to obtain a vitreous sample in 10 cases, with a positive yield in 40%.
Sixty of 65 patients (92.3%) reported allergy to PCN, of which 5% had history of anaphylactic reaction, 25% had a clinical IgE-mediated reaction, 25% had non-specific rash, and 53.3% had an unspecified reaction. Thirteen of 65 patients (20%) had a history of cephalosporin allergy, with 7.7% reporting clinical IgE-mediated allergic reaction, 15.4% reporting non-specific rash, and 76.9% with unspecified reaction. One patient had history of vancomycin allergy causing hives and another had an unspecified reaction to vancomycin.
All patients (65/65) received intravitreal vancomycin, and 81.5% (53/65) received intravitreal ceftazidime. Of the 53 patients who received intravitreal ceftazidime, 46 (86.8%) had allergies to PCNs alone, 5 (9.4%) had a cephalosporin allergy alone, and 2 (3.8%) had reported allergies to both PCN and cephalosporin antibiotics. Two patients (3.1%) with a documented vancomycin allergy received intravitreal vancomycin without complication.
Of this entire cohort of 65 patients, no patients exhibited any systemic or local allergic reactions or complications after intravitreal injection.
The bottom line:
There were no adverse reactions from intravitreal antibiotics administered to patients with documented systemic antibiotic allergies. When treating such patients, physicians should use evidence-based strategies and avoid withholding effective agents when the risk of cross-reactivity is <1%. PCN allergy may not be an absolute contraindication to intravitreal cephalosporin use. The authors recommend a careful informed consent process that weighs the small risk of cross-reaction against the risk of inadequate infection control.
Aside from the retrospective nature and small cohort size, this study was limited by the fact that it is unknown if the documented allergies were truly allergic (IgE-mediated) vs. non-allergic drug reactions or improper EMR documentation. However, this data collection reflects a common real-world scenario that physicians face in routine practice.